OPEN IN READ APP
JOURNAL ARTICLE

Hepatotoxicity of Inflammatory Bowel Disease Medications

Lucy Shamberg, Haleh Vaziri
Journal of Clinical Gastroenterology 2018, 52 (8): 674-684
30036242
Various medications used to treat inflammatory bowel diseases have been implicated to cause hepatotoxicity. These include sulfasalazine, 5-aminosalicylic acids, fluoroquinolones, metronidazole, thiopurines, methotrexate, anti-tumor necrosis factor agents, and alpha-4 integrin inhibitors. Various types of liver injury have been reported in association with these medications including hypersensitivity reaction, hepatocellular or cholestatic disease, nodular regenerative hyperplasia, liver fibrosis/cirrhosis, portal hypertension and autoimmune liver injury. The revised Roussel Uclaf Causality Assessment Method (RUCAM) provides a scoring system to determine the likelihood of whether a drug caused liver injury. Unfortunately some of the reported liver injuries in association with these treatments have not undergone RUCAM assessment. Therefore, although some of the reports used in this review article show an association between a medication and the reported liver injury, they may not necessarily show causation. In this article, we address methods of monitoring to detect these injuries. We also discuss the prognosis and recommended management plans when liver injury occurs.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
30036242
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"